Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 124, NWS Topeka, KS

May 19, 2024Coffey County, Lyon County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2024, 8:34 PM CDT for Coffey County, Lyon County, Osage County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2024, 8:34 PM CDT (01:34 UTC)
Expired
May 19, 2024, 9:15 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Coffey County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 6:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1995 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:15 PM CDT, 1 hour 19 minutes earlier. Its key messages:

  • Severe storm potential continues for late this afternoon and this evening across central and north central Kansas, then across northeast and east central Kansas later this evening.
  • The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas.
Area forecast discussion, May 19, 7:15 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
715 PM CDT Sun May 19 2024

.KEY MESSAGES...

- Severe storm potential continues for late this afternoon and this
  evening across central and north central Kansas, then across
  northeast and east central Kansas later this evening.

- The potential for severe thunderstorms continues into the
  early portions of the work week with the greatest concern
  still focused into Tuesday afternoon, mainly over northeast
  and into east-central Kansas.

&&

.DISCUSSION...
Issued at 254 PM CDT Sun May 19 2024

At 19Z, an outflow boundary was observed across west central into
northwest Kansas. Mesoanalysis shows a sharp cut of in surfaced
based CAPE along the boundary. Water vapor satellite shows a mid
level wave moving northeast across northern New Mexico into
Colorado. This wave will continue to move into southwest Kansas
later this afternoon and evening. An approaching mid level 50kt jet
was moving northeast increasing ascent into southwest Kansas at 19Z.
Radar at 19Z had a supercell along the frontal boundary in Trego and
Ellis counties in west central Kansas. Storms were also developing
across southeast Colorado. Instability and shear favor severe storms
with large hail and damaging winds the main hazards. Tornado
potently will be best with storms that form and move along or
cross the frontal boundary where best low level helicity will exist.
The potential for damaging winds also increases as storms form a
into line segments and progress eastward this evening as winds may
approach 80 mph or higher. Initial storms look to move northeast
then turn to the east as the line develops.

The threat will continue across parts of northeast and east central
Kansas later this evening, but if storms become outflow dominant
then the severe potential will decrease. The mid level wave moves
northeast of the forecast area after 06Z with precipitation moving
east through the night and ending from west to east. In addition to
the severe weather, locally heavy rainfall will be possible as
precipitable water remains high, about 1.5 standard deviations
above normal.

A lull is expected on Monday during the day in the wake of tonight's
system. Storms are forecast to develop in the western Highs Plains
Monday late afternoon and evening. These storms may form a cluster
or MCS and then move eastward across southern Nebraska and northern
Kansas Monday night. Damaging wind gusts and hail will be the main
hazards along with locally heavy rainfall.

On Tuesday another chance for severe weather is expected as a mid
level trough and associated cold front move across the central
Plains. The better forcing remains to the north of the area with
northern Kansas on the southern end. Scattered storms may develop
along the frontal boundary in the afternoon into evening hours. All
hazards will be possible with these storms.

Wednesday will be dry and cooler with highs in the 70s. Thursday is
looking dry for much if not all of the area and temps warm back into
the lower 80s. A southwesterly flow across the Plains will lead to
small chances of convection next Friday through Sunday.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 710 PM CDT Sun May 19 2024

A line of showers and thunderstorms will be moving into MHK in
the next hour and last through 3Z. There still some uncertainly
how the line will move approaching KTOP and KFOE. After 6Z the
showers and storms will be east of the terminals. Some brief
MVFR ceilings and visibility may be possible during and just
after the storms move through.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...53
AVIATION...Gargan
Hazardous weather outlook, May 19, 3:02 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
302 PM CDT Sun May 19 2024

KSZ008>012-023-024-026-038>040-054>056-058-059-202015-
Republic-Washington-Marshall-Nemaha-Brown-Pottawatomie-Jackson-
Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
302 PM CDT Sun May 19 2024

This Hazardous Weather Outlook is for east central Kansas, north
central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Severe storms are likely late this afternoon through around midnight
from west to east across much of the area. Storms initially over
western areas may be capable of large hail and destructive wind
gusts. A tornado or two can't be ruled out. The storms may tend to
weaken some as they move into far eastern Kansas later this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential for severe thunderstorms continues into the early
portions of the work week with the greatest concern still focused
into Tuesday afternoon, mainly over northeast and into east-central
Kansas. Exact coverage areas still appear to be uncertain at this
time.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ020>022-034>037-202015-
Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris-
302 PM CDT Sun May 19 2024

...SEVERE THUNDERSTORM WATCH 260 IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Severe storms are likely late this afternoon through mid evening
Storms will be capable of large hail and destructive wind gusts. A
tornado or two can't be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential for severe thunderstorms continues into the early
portions of the work week with the greatest concern still focused
into Tuesday afternoon, mainly over northeast and into east-central
Kansas. Exact coverage areas still appear to be uncertain at this
time.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, May 19, 6:51 PM CDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
651 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Tstm Wnd Gst     1 N Abilene             38.93N 97.22W
05/19/2024  E65 MPH          Dickinson          KS   Trained Spotter

            65-70 mph winds. Trees are bending over at
            times.

&&

JP
Local storm report, May 19, 6:52 PM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
652 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     Hail             2 W Abilene             38.91N 97.24W
05/19/2024  E1.00 Inch       Dickinson          KS   Fire Dept/Rescue

&&

JW
Local storm report, May 19, 6:53 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
653 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Hail             1 NW Abilene            38.93N 97.22W
05/19/2024  E1.25 Inch       Dickinson          KS   Fire Dept/Rescue

&&

JW
Local storm report, May 19, 6:56 PM CDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
656 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Hail             3 WNW Abilene           38.93N 97.26W
05/19/2024  M1.50 Inch       Dickinson          KS   Storm Chaser

&&

wg
Local storm report, May 19, 7:05 PM CDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
705 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     Hail             Hope                    38.69N 97.08W
05/19/2024  E1.50 Inch       Dickinson          KS   Fire Dept/Rescue

&&

JW
Local storm report, May 19, 7:59 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
759 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     Tstm Wnd Gst     4 E Wilsey              38.64N 96.60W
05/19/2024  E70 MPH          Morris             KS   Trained Spotter

&&

ng

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:12 PM CDTFlash Flood WarningTOPDickinson, Ottawa3 hr
May 19, 7:19 PM CDTSevere Thunderstorm WarningTOPMorris26 min
May 19, 7:27 PM CDTAreal Flood AdvisoryTOPDickinson3 hr
May 19, 7:41 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee34 min
May 19, 8:10 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Lyon, Morris, Wabaunsee35 min
May 19, 8:47 PM CDTAreal Flood AdvisoryTOPClay, Geary, Riley3 hr
May 19, 9:09 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage and 1 more51 min
May 19, 9:29 PM CDTSpecial Weather StatementTOPShawnee, Wabaunsee46 min
May 19, 9:37 PM CDTTornado WarningTOPShawnee, Wabaunsee23 min
May 19, 9:43 PM CDTTornado WarningTOPOsage, Shawnee17 min
May 19, 9:45 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPAnderson, Douglas, Franklin, Jefferson, Osage, Shawnee45 min
May 19, 9:48 PM CDTSevere Thunderstorm WarningTOPDouglas, Jackson, Jefferson, Osage, Pottawatomie, Shawnee and 1 more42 min
May 19, 9:53 PM CDTTornado WarningTOPShawnee22 min
May 19, 10:01 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie44 min
May 19, 10:23 PM CDTAreal Flood AdvisoryTOPShawnee, Wabaunsee3 hr
May 19, 10:26 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee49 min
May 19, 10:48 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson42 min
May 19, 11:00 PM CDTSpecial Weather StatementTOPDouglas45 min
May 19, 11:14 PM CDTSpecial Weather StatementTOPShawnee46 min
May 19, 11:41 PM CDTSpecial Weather StatementTOPJefferson49 min
May 20, 8:15 AM CDTRiver Flood WarningTOPLyon28 hr
May 20, 9:19 AM CDTSpecial Weather StatementTOPFranklin41 min
May 20, 10:33 AM CDTSpecial Weather StatementTOPJefferson27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.